The US Food and Drug Administration (FDA) has issued a public service warning over the “Benadryl Challenge,” a deadly TikTok trend that encourages impressionable netizens to get high and hallucinate on a deadly dose of allergy pills.
The federal agency warned in its Thursday release that exceeding the recommended dosage of Benadryl, an over-the-counter (OTC) brand name for diphenhydramine, can trigger heart complications, seizures and/or coma.
“The dose that can cause a hallucination is very close to the dose that can cause something potentially life-threatening,” Scott Schaeffer, managing director at the Oklahoma Center for Poison and Drug Information, told KFOR last month.
“We are investigating these reports and conducting a review to determine if additional cases have been reported,” the FDA stated. “We will update the public once we have completed our review or have more information to share.”
“As with any medicine, abuse or misuse can lead to serious side effects with potentially long-lasting consequences, and BENADRYL products should only be used as directed by the label,” the company said of its over-the-counter drug, as reported by TooFab.
At least three teens in Fort Worth, Texas, were hospitalized in May after swallowing excessive doses of the OTC drug, according to a September 3 news release issued by the city’s Cook Children’s Medical Center.
One 14-year-old hospitalized had reportedly swallowed 14 Benadryl pills.
Jewison revealed that, in addition to the aforementioned dangers of abusing the OTC drug, an overdose of diphenhydramine can also leave one needing “a catheter to drain urine from the bladder due to not being able to urinate.”
Large quantities of Benadryl can also lead to “severe agitation and confusion, fever, skin flushing, problems with vision, dry mouth, dry eyes, and inability to sweat,” according to the American College of Medical Toxicology.